We exist to improve the lives
of everyone affected by epilepsy

Some epilepsy drugs taken during pregnancy may impair brain evelopment - report

22 December, 2000

Certain epilepsy drugs taken during pregnancy may impair children's normal brain development, suggests research reported in the Journal of Neurology, Neurosurgery and Psychiatry .

A retrospective survey was carried out in 1998 of over 1,000 women between the ages of 16 and 30 who were registered with the Mersey Regional Epilepsy Clinic.

The research, headed by Professor David Chadwick of the Walton Centre for Neurology in Liverpool, found that children whose mothers had taken anti-epilepsy drugs during pregnancy were 50 per cent more likely to have "additional educational needs" than those whose mothers had not taken the drugs. These needs referred to "statementing", attendance at special needs schools or extra help with mainstream schooling.

Those whose mothers had taken valproate alone had a threefold increased risk of additional educational needs. Those whose mothers had taken a combination of drugs, including valproate, had over twice the risk. Carbamazepine taken alone was not associated with an increased risk.

The authors conclude that because of the retrospective nature of the survey, findings should be treated with caution, adding that over 90 per cent of pregnancies in women with epilepsy are not problematic. But they say, there is growing concern over the risks of developmental delay in children whose mothers take drugs for epilepsy, and valproate may carry particular risks about which prospective mothers need to be informed.

British Epilepsy Association (BEA) have commented on the findings of the research:

"This study highlights the crucial need for all women with epilepsy and taking anti epileptic medication to seek preconception counseling before planning a family. This is so they can receive advice from an epilepsy specialist about the medication they are taking and discuss the risks and benefits. This will ensure they are stablised on an appropriate anti epileptic drug to maintain seizure control while being of the lowest possible risk to the developing foetus (some women who are seizure free may be able to withdraw anti epileptic medication, however this would need to be under medical supervision).

"It’s vital that woman do not stop taking their medication. This in itself could be dangerous as it could trigger recurrent or more severe seizures.

"As the research itself suggests ’the findings should be treated with caution’. The majority of women with epilepsy carry and give birth to perfectly healthy children. Which drug is prescribed to treat epilepsy depends on a number of individual factors such as type of epilepsy, gender and reaction to a particular drug. All anti epileptic medication carries a risk of side effects and there are no ‘safe’ drugs in pregnancy however the ideal is to minimize risk to foetus and control seizures.

"Some of the ‘newer’ drugs are thought to pose less of a risk but research is still ongoing. Some of the ‘older’ anti epileptic drugs of which sodium valproate is one are thought to be of ‘’high risk’’ and it is recommended that they are avoided, withdrawn or where necessary substituted before conception wherever possible. This should be done under supervision of an epilepsy specialist."

Dr Tim Betts, runs a pre- conception counseling clinic at Birmingham University Seizure Clinic and is BEA’s Medical Advisor. He comments:

“As the report states 90 per cent of pregnancies in women with epilepsy are not problematic. Most of those that are problematic could probably be avoided by careful preconception counseling geared towards a proper risk assessment in the light of present knowledge and the careful withdrawal of high risk drugs like valproate, substituting drugs thought to be safer where necessary. There is increasing evidence to suggest that wherever possible woman of child bearing potential should avoid valproate. This research is important as it confirms clinical suspicions that many of us have long held and confirms our clinical practice here.”